Texas, 2020

Winter Storm and Winter Weather in Texas, April 13 to 14, 2020

April 13 to 14, 2020 · NWS LUB · 11 events in 10 counties and zones

An early spring cold air mass settled into the region on Easter Sunday and lingered around the region through the 13th and 14th. A passing mid level storm system provided enough atmospheric lift to generate widespread snowfall across the extreme southern Texas Panhandle into the northern South Plains.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An early spring cold air mass settled into the region on Easter Sunday and lingered around the region through the 13th and 14th. A passing mid level storm system provided enough atmospheric lift to generate widespread snowfall across the extreme southern Texas Panhandle into the northern South Plains. Friona (Parmer County) saw heavy snow for a period of time on the evening of the 13th reporting five inches of snow. Elsewhere, generally one to three inches of snow fell.

Snowfall reports below are from NWS cooperative weather observers or are public reports.

5.0 inches at Friona (Parmer County), 3.5 inches at Silverton (Briscoe County), 2.0 inches at Memphis (Hall County), 2.0 inches at Turkey (Hall County), 2.0 inches at Dimmitt (Castro County), 1.5 inches at Tulia (Swisher County), 1.5 inches at Estelline 3S (Hall County), 1.5 inches at Childress 7NW (Childress County), 1.3 inches at Childress (Childress County), 1.5 inches at Olton (Lamb County), 1.5 inches at Plainview (Hale County), 1.5 inches at Roaring Springs (Motley County), 1.0 inch at Muleshoe (Bailey County), and 1.0 inch at Floydada 9SE (Floyd County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 13, 1:43 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 13, 1:43 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
243 PM CDT Mon Apr 13 2020

.SHORT TERM...
Light snow did shift to the north of the forecast area this
afternoon and clearing skies have managed to make it through about
the southern two-thirds of the forecast area. Models remain
consistent in re-enhancing snow/snow showers across northern New
Mexico and the Texas Panhandle heading into the evening hours as a
short wave trough exiting the Great Basin early this afternoon moves
southeastward this evening and then eastward late tonight through
Tuesday. Vorticity will end up mainly in a channeled fashion as it
moves across the southern High Plains which should result in a west
to east swath of precipitation that remains focused on the
Panhandle. Lingering very modest instability in the mid-levels
suggest the precip may retain its convective characteristics
exhibited overnight across the forecast area and continuing to our
north this afternoon. Result is the forecast remains on track for a
period light precipitation mainly across the northern third of the
forecast. Confidence even that far south in a solid swath of
precipitation remains somewhat low, so precip chances around 50-60
percent will suffice for now. A fairly tight gradient to no precip
mention will then be forecast across the central tier of the
forecast area.

Surface temperature remains challenging given cloud cover, neutral
low level temperature advection, and a solid surface dew point
depression. Set up, especially with winds expected to veer slightly
toward east/southeast for the most of the area, combined with
increasing cloud cover point to warmer end of guidance, but
potential for cooling with precipitation will offset mainly across
the north. Temps aloft favor snow, so once surface and near surface
temperatures approach freezing, snow should be the main phase. While
an uptick in precip intensity is likely compared to what has been
observed northeastern New Mexico into the western Panhandle this
afternoon, a period of sub-cloud moistening will be required before
any meaningful precip reaches the ground. This set up has the
hallmarks of an event where all but a few isolated spots remain 1/2
inch or below. Will hold off on an advisory at this point.

Cold temperatures as discussed above should result in another
widespread freeze. As last night, the Rolling Plains are the biggest
question mark, but it will be close enough to a light freeze deep
into the growing season to justify another warning for all but Kent
and Stonewall counties.

Lift and precip should shift east of the forecast area Tuesday
morning, but lingering weak lift may make clearing out of cloud
cover slower. Another chilly day thus looks to be on tap.

.LONG TERM...
Temps will moderate slightly Wednesday as sunshine will be more
abundant and surface winds remain out of the south to southwest.
Temps are expected to warm further on Thursday ahead of another
approaching cold front. Winds ahead of the front will be on the gusty
side out of the southwest with the FROPA occurring late Thursday
night. Winds will be out of the north around 15-25 mph behind the
front. This next front should be weaker than the one which passed
yesterday as freezing temps Friday morning are only expected across
our far northwestern zones at the current time.

Temps will begin to warm once again going into the weekend. Models
are in fairly decent agreement with having a closed upper low move
eastward into southern CA by Friday, though models do have some
significant differences. The ECMWF opens the low as it moves onshore
and quickly absorbs the resulting shortwave trough into the main
flow. There is still some energy left from the shortwave to allow
for convective development mostly across our eastern zones Saturday.
The GFS keeps the low closed as it moves across the southwestern US
and does not bring the low to the FA until Sunday. The upper low
then tracks overhead with most precip occurring on the backside of
the low.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from midnight tonight to 10 AM CDT Tuesday for
TXZ024>026-028>042.

&&

07/51
Hazardous weather outlook, Apr 13, 1:36 PM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
236 PM CDT Mon Apr 13 2020

TXZ021>044-141945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
236 PM CDT Mon Apr 13 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A Freeze Warning is in effect for the extreme southeastern Panhandle,
much of the South Plains, and the northern Rolling Plains from
midnight tonight until 10 AM Tuesday. Light snowfall is expected,
mainly to the north of a Morton to Paducah line tonight. Snowfall
amounts of less than 1 inch are forecast.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A freeze is expected for the extreme southern Panhandle, the South
Plains, and much of the Rolling Plains Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Parmer

When
April 13, 4:00 PM CST to April 14, 6:00 AM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
April 13, 4:00 PM CST to April 14, 6:00 AM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
April 13, 4:00 PM CST to April 14, 6:00 AM CST
Where
Castro forecast zone
Reported by
Public
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
April 13, 4:00 PM CST to April 14, 6:00 AM CST
Where
Lamb forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
April 13, 5:00 PM CST to April 14, 7:00 AM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
April 13, 5:00 PM CST to April 14, 7:00 AM CST
Where
Hale forecast zone
Reported by
Public
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
April 13, 6:00 PM CST to April 14, 8:00 AM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
April 13, 6:00 PM CST to April 14, 8:00 AM CST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
April 13, 7:00 PM CST to April 14, 9:00 AM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Motley

When
April 13, 7:00 PM CST to April 14, 9:00 AM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
April 13, 8:00 PM CST to April 14, 10:00 AM CST
Where
Childress forecast zone
Reported by
COOP Observer
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880069, 880071, 880073, 880075, 880076, 880077, 880078, 880079, 880080, 880081, 880082.